Alert archive / Ohio / Flash Flood Warnings in 2024
Flash Flood Warning 26, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 17, 2024, 8:09 PM EDT for Jackson County, Ohio. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2024, 8:09 PM EDT (00:09 UTC)
- Expired
- May 18, 2024, 12:05 AM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, OH
The radar
The Cincinnati radar (KILN), 108 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 9:30 PM EDT | FLASH FLOOD | 9 Wsw Jackson, OH | High water rushing along intersection of Glade Road and Alan Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720
WGUS51 KRLX 180009
FFWRLX
OHC079-180415-
/O.NEW.KRLX.FF.W.0026.240518T0009Z-240518T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
809 PM EDT Fri May 17 2024
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Central Jackson County in southeastern Ohio...
* Until 1215 AM EDT.
* At 809 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jackson, Wellston, Coalton and Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3915 8254 3914 8254 3914 8252 3914 8251
3913 8244 3897 8245 3892 8276 3894 8275
3895 8277 3895 8280 3895 8281 3899 8280
3901 8280 3903 8280 3904 8280 3905 8280
3915 8257
FLASH FLOOD...RADAR INDICATED
$$
ARJ2 follow-up statements
512
WGUS71 KRLX 180136
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
936 PM EDT Fri May 17 2024
OHC079-180415-
/O.CON.KRLX.FF.W.0026.000000T0000Z-240518T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson OH-
936 PM EDT Fri May 17 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT SATURDAY
FOR CENTRAL JACKSON COUNTY...
At 936 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Jackson, Wellston, Coalton and Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3915 8254 3914 8254 3914 8252 3914 8251
3913 8244 3897 8245 3892 8276 3894 8275
3895 8277 3895 8280 3895 8281 3899 8280
3901 8280 3903 8280 3904 8280 3905 8280
3915 8257
FLASH FLOOD...RADAR INDICATED
$$
ARJ031
WGUS71 KRLX 180405
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1205 AM EDT Sat May 18 2024
OHC079-180415-
/O.CAN.KRLX.FF.W.0026.000000T0000Z-240518T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson OH-
1205 AM EDT Sat May 18 2024
...FLASH FLOOD WARNING FOR CENTRAL JACKSON COUNTY HAS BEEN REPLACED
WITH A FLOOD WARNING...
Heavy rainfall has ended, but small creeks and streams will continue
to rise with additional light rainfall and runoff. Please continue
to heed remaining road closures and do not attempt to cross flooded
roadways.
&&
LAT...LON 3915 8254 3914 8254 3914 8252 3914 8251
3913 8244 3897 8245 3892 8276 3894 8275
3895 8277 3895 8280 3895 8281 3899 8280
3901 8280 3903 8280 3904 8280 3905 8280
3915 8257
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 17, 7:24 PM EDT, 45 minutes earlier.
Area forecast discussion, May 17, 7:24 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 724 PM EDT Fri May 17 2024 .SYNOPSIS... Gloomy with shower and thunderstorm chances lingering into Sunday. Water issues possible this weekend with slow-moving thunderstorms and showers. && .NEAR TERM /THROUGH SATURDAY/... As of 720 PM Friday... Showers, and perhaps a few thunderstorms, are expected to continue progressing northeast across the area as a wave lifts overhead tonight. The current forecast is generally on track this evening, with no significant changes made at this time. As of 216 PM Friday... A gloomy end to the work week is underway this afternoon as an upper level wave tracks through the Ohio Valley, progged to arrive over the forecast area heading into the evening/overnight hours. A ribbon of stronger jet stream winds streams up from the southwest may provide enough support, coupled with peeks of sunshine within the canopy of overcast skies already parked overhead, to sprout a few storms during peak heating hours. Radar trends at the time of writing show mainly stratiform rain passing over the Central Appalachians, but already seeing some breaks in the clouds that could promote convection here shortly. With increased storm activity possible this afternoon also comes the potential for heavier rainfall rates. Steering flow aloft depicted by forecast soundings under 30kts suggest slow moving activity for this afternoon. Coupled with heavy downpours, this could promote localized instances of flooding to grow possible. Forecast rainfall amounts remain highest for our forecast office neighbors to our east, but certainly will be something to monitor through the course of the day. Plethora of low level moisture tonight will maintain widespread clouds overnight tonight, but will gradually attempt to erode from west to east on Saturday. Hi-res CAMs suggest convective activity will be more plentiful for the Mid-Atlantic region and along the spine of the Appalachians Saturday afternoon, but did retain light POPs for the central lowlands as well. Temperatures will once again be dependent on sky conditions for sufficient daytime heating. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 220 PM Friday... Drier on Sunday with surface high pressure and upper level ridge nudging eastward into the area. Could still see a pop up shower or storm, mainly over the higher terrain during peak heating hours, but most areas should remain dry. Upper ridge will continue to build eastward early next week, with increasing heat and humidity. An isolated shower or storm cannot be ruled out early next week, particularly from any passing weak disturbance, or just due to effects of daytime heating, but most of the period should remain dry with little to no development. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 1217 PM Friday... Low pressure will move northeast into Canada in the middle of next week, eventually sweeping a cold front across the area on Thursday, although there is uncertainty in its timing and how far southward the front will move through our area. There could be a strong storm Wednesday or Thursday during this period, with better chances at this point appearing to be across the north/SE Ohio/Mid Ohio Valley region, but confidence in this is low at this point due to uncertainty. && .AVIATION /23Z FRIDAY THROUGH WEDNESDAY/... As of 720 PM Friday... A mix of VFR and MVFR ceilings are currently present as showers progress northeast across the area. A wave lifting overhead is expected to sustain showers, and possibly a few thunderstorms, through the night. Between lowering ceilings, precipitation, and some fog, sub-VFR conditions are likely to take hold at most terminals overnight. Flight conditions should then gradually improve throughout the day Saturday with showers potentially tapering off to the west late in the TAF period. Light winds remain variable tonight, then become northerly during the day Saturday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: Medium ALTERNATE SCENARIOS: Coverage of precipitation may vary from the forecast overnight and Saturday. Timing of CIG/VIS restrictions tonight may also vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H M H H H H L L L HTS CONSISTENCY H H H H H H H H L L L L BKW CONSISTENCY H H H H M H H H L L L L EKN CONSISTENCY H H H M H H L L M M L L PKB CONSISTENCY H M M M H H M M M L L L CKB CONSISTENCY H H H H H H H H H L L L AFTER 00Z SUNDAY... IFR possible in rain showers and thunderstorms through the weekend. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/MEK/JLB NEAR TERM...MEK/JLB SHORT TERM...SL LONG TERM...SL AVIATION...JLB
Hazardous weather outlook, May 17, 3:44 AM EDT, 16 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 344 AM EDT Fri May 17 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-180745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 344 AM EDT Fri May 17 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Another slow-moving system will bring widespread shower and thunderstorm activity later today. Localized flash flooding is possible, especially for areas that received the most rain from the previous system. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered showers and thunderstorms continue on Saturday as slow moving system approaches. Heavy downpours are possible within some more intense showers and thunderstorms. Flooding concerns are possible once again for Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 11:43 PM EDT | Flash Flood Warning | RLX | Lawrence | 2 hr |
| May 18, 12:05 AM EDT | Areal Flood Warning | RLX | Jackson | 4 hr |
Nearby
Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.